Serotonin syndrome caused by ziprasidone alone
Article first published online: 18 MAY 2010
© 2010 The Authors. Journal compilation © 2010 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 64, Issue 3, pages 338–339, June 2010
How to Cite
Lin, P.-Y., Hong, C.-J. and Tsai, S.-J. (2010), Serotonin syndrome caused by ziprasidone alone. Psychiatry and Clinical Neurosciences, 64: 338–339. doi: 10.1111/j.1440-1819.2010.02086.x
- Issue published online: 18 MAY 2010
- Article first published online: 18 MAY 2010
- Received 24 December 2009; revised 9 February 2010; accepted 15 February 2010.
SEROTONIN SYNDROME IS a potentially life-threatening adverse drug reaction caused by serotonergic agents.1 Presented herein is a case in which serotonin syndrome developed during treatment with ziprasidone alone.
A 50-year-old woman with schizophrenia was admitted to hospital due to agitation, auditory hallucinations and delusions of persecution. On admission her vital signs were stable (blood pressure [BP], 110/75 mmHg; heart rate [HR], 85 b.p.m.), and treatment with quetiapine 400 mg/day, valproate sodium 1000 mg/day, and lorazepam 4 mg/day was initiated. On the ninth day of admission, fluctuating consciousness was observed. The laboratory data, which included blood cell count, electrolytes, blood sugar, liver function, and renal function, were all within the normal limits, but the total and free valproic acid levels (167 µg/mL and 27 µg/mL, respectively) were above the therapeutic range (50–100 µg/mL and 5–10 µg/mL for the total and free levels, respectively). All medication was then discontinued and consciousness returned to normal 4 days later, but all of the original psychotic symptoms remained. Ziprasidone 40 mg twice per day was prescribed on the 14th day of admission, and 4 h after the second dose, severe restlessness, agitation, and disorientation with regards to time and place were observed. Physical examination indicated hypertension (BP 155/90 mmHg), tachycardia (HR 130 b.p.m.), flushing, hyperhydrosis, hyperreflexia and ataxia; no focal neurological signs, including rigidity, were observed, and the patient's body temperature was 35.8°C. On the following day ziprasidone was discontinued, subsequent to which all of the aforementioned symptoms including disorientation dramatically subsided within 24 h. Quetiapine at 600 mg/day was then initiated, and she was discharged in a stable condition without psychotic symptoms 8 days later.
A diagnosis of full-blown serotonin syndrome was reached in this case according to the Sternbach criteria,2 owing to the presence of five major symptoms: agitation, confusion, uncoordination, hyperreflexia, and hyperhydrosis. Serotonin syndrome can be mistaken for neuroleptic malignant syndrome (NMS). NMS usually has a slow onset after administration of an antipsychotic drug, and the acute onset and rapid resolution of the symptoms in addition to the absence of the hyperthermia and muscular rigidity commonly found in NMS, excluded the diagnosis of NMS for this patient.
Serotonin syndrome is caused by excessive serotonergic stimulation. Ziprasidone is a potent 5-HT1A agonist and also inhibits serotonin transporters with an affinity similar to that of the antidepressants imipramine and amitriptyline.3 These two features of ziprasidone may have contributed to the development of serotonin syndrome in this case. Judging from the special features of ziprasidone in terms of serotonergic function and from the presentation of this case, we suggest that caution should be taken in patients treated with ziprasidone regarding the development of serotonin syndrome.